• Clinical science

Delirium

Abstract

Delirium (also known as toxic or metabolic encephalopathy) is a neurocognitive disorder characterized by impaired attention and cognitive function. Symptoms develop acutely and tend to fluctuate throughout the day. Delirium can occur as a complication of almost any medical condition. It is most often a complication of polypharmacy, especially in the elderly, and is also commonly seen in patients admitted to the ICU. Although delirium is a reversible confusional state, it warrants urgent medical attention because it may be the first sign of serious underlying disease. Treatment of delirium focuses on treating the underlying illness and reducing exposure to exacerbating factors. Antipsychotic medications are used for the treatment of agitation in delirious patients.

Etiology

References:[1][2]

Clinical features

  • The main symptom is an acute (hours to days) alteration in the level of awareness and attention. Other symptoms may include:
  • The severity of symptoms fluctuates throughout the day and worsens in the evening.
  • Alterations in psychomotor activity may occur. Delirium is commonly described based on the type of alteration that is seen:
  • The duration of symptoms depends on the underlying illness (usually lasting weeks).

References:[1]

Diagnostics

Delirium is a clinical diagnosis. However, the underlying cause of the delirium must be identified. Diagnostic tests should be tailored to the patient's history and physical examination.

  • If the cause of delirium is not obvious based on the patient history and physical findings, diagnostics may include:

References:[1]

Treatment

  • Management of delirium focuses on identifying and treating the underlying cause.
  • Reduce exposure to modifiable risk factors and reorient the patient regularly.
  • Minimize the use of restraints as much as possible.
  • If the patient is agitated and poses a harm to himself or others, antipsychotics are indicated (most commonly haloperidol).

Benzodiazepines are deliriogenic. Do not treat delirious patients with benzodiazepines unless the delirium is due to alcohol or benzodiazepine withdrawal!

References:[3]